Necrosis of the Lip?

I went to a derm's office and a nurse injected my lips with Juvederm filler. My lips still hurt and are very swollen and the bottom lip is very purple inside the mouth and outside on the lip. How do I know if it is bruising only or necrosis? There is another smaller spot on top that is starting to purple up also. This is a nightmare? How do you tell?? Please help, thanks. I left a message on the derm's answering machine, but it is Saturday night. Thanks.

Doctor Answers (8)

Bruising or Necrosis?

+1

You definitely have cause for concern. The only way to know for sure if there is vascular compromise it to be examined by a qualified physician. Return to the provider who did your injections and ask to see a physician for evaluation and treatment


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 140 reviews

Necrosis following Juvederm treatment?

+1

Necrosis is typically caused by a lack of blood flow to a given area, and it is rare that it can be caused by Juvederm injections to the lips. If you are concerned that you are experience necrosis of the lips, I would go to the ER or find the doctor on call ASAP and see a professional.

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Bruising after lip injection with Juvederm

+1

Without examining you, I cannot definitively say whether this is necrosis or standard bruising. However, I can say that while bruising is characterized by some swelling and purple areas around or inside the lips, necrosis also involves significant pain. And while bruising is more commonly seen after lip injections, necrosis is a rare complication. Since you are concerned, I would recommend being seen promptly by a physician who is experienced in lip augmentation with fillers.

Ryan Greene, MD, PhD
Fort Lauderdale Facial Plastic Surgeon
5.0 out of 5 stars 43 reviews

Impending Necrosis of Lip After Juvederm Injection

+1

Hi Boogie,

For others and you as well, when there is painful swelling a day or days after injection along with excessively bruising, patients should immediately contact their injecting physician for evaluation and possible emergency treatment.  If your injecting physician is not available then I would only see a physician who is an experienced injector as the diagnosis of impending vascular occlusion after injectables can be missed or written off to swelling or herpetic breakout by those who have not seen it before.  It is also most important that you choose your injecting physician most carefully.  Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Necrosis of the Lip?

+1

 You should consider seeing a plastic or facial plastic surgeon in your area ASAP to  evaluate the lip and ascertain whether this is an injection hematoma versus something from decreased blood flow.  

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Purple discoloration is not necessarily necrosis

+1

Swelling and purple discoloration (bruising) sound like normal side effects. Necrosis is normally marked more by intense pain, some whiteness (where the blood flow isn't going), and sometimes marks that appear to be like goose bumps. However, if you are concerned, you should always be checked out in person, so as soon as the office opens, please call them and get checked out by the physician. In the meantime, if anything severe starts hurting or happening, you can see an UrgentCare, but my personal preference is for you to wait and see the dermatologist. If there is anything problematic, hyaluronidase can dissolve the filler.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Swollen purple lip after Juvederm.

+1

Swollen purple lip after Juvederm is due to bleeding and this will go down over time. This does not normally happen with making the lip margin stand out more.

Toby Mayer, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

#Juvederm for lips

+1

Juvederm is my fav filler for the lips. it works really well. it is not that difficult to inject with juvederm but it can be a little bit tricky with lips. if youre experiencing intense pain and bluish discoloration after the injection its most likely from bruising. nonetheless its best to have an experienced eye (doctor) see your lips and make sure the discoloration is merely brusing. if ure not satisfied with the results u can have the juvederm dissolved. thats the best part 

Misbah Khan, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.